Alabama, 2010

Flash Flooding and Hail in Alabama, May 2 to 3, 2010

May 2 to 3, 2010 · NWS BMX · 12 events in 8 counties and zones

A slow moving cold front brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving cold front brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 5:33 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 2, 5:33 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT SUN MAY 2 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

COMPLICATED WEATHER SCENARIO AS CENTRAL ALABAMA REMAINS TRAPPED
BETWEEN DEEP TROUGH TO OUR WEST AND EXPANSIVE RIDGE CENTERED NEAR
SOUTHERN FLORIDA AND CUBA. THIS PATTERN IS KEEPING DEEP SOUTHERLY
FLOW AT THE SURFACE TO MID LEVELS WITH SOUTHWESTERLY FLOW ALOFT. A
VERY SLOW MOVING FRONTAL BOUNDARY IS POSITIONED FROM WESTERN
TENNESSEE SOUTHWARD INTO EASTERN LOUISIANA.

MODELS HAVE BEEN TRYING FOR SEVERAL RUNS TO PUSH THIS SYSTEM
THROUGH ALABAMA BUT THE RIDGING TO OUR SOUTHEAST SEEMS TO HAVE
BEEN TOO STRONG FOR ANY SIGNIFICANT PUSH EASTWARD. WATER VAPOR
IMAGERY SHOWED AN UPPER LEVEL IMPULSE LIFTING THROUGH THE BASE OF
THE TROUGH TODAY AND MIGHT HAVE NUDGED THINGS A TAD IN OUR
DIRECTION...THUS THE DEVELOPMENT OF SHOWERS AND STORMS FOR AREAS
WEST OF INTERSTATE 65. HOWEVER...SINCE THE FRONT STILL REMAINS
WELL BACK TO THE WEST...THE MAIN FLOODING THREAT WILL BEGIN
TONIGHT FOR MOST OF THE AREA AND LINGER THROUGH TOMORROW FOR
SOUTHEAST ALABAMA. THIS FRONT IS EXPECTED TO GET A PUSH INTO THE
STATE LATER TONIGHT AND TOMORROW AS AN UPPER TROUGH OVER THE
NORTHERN PLAINS PHASES WITH THE SOUTHERN STREAM TROUGH AND
FLATTENS OUT THE RIDGE. THAT IS IF YOU BUY INTO THE CURRENT MODEL
TRENDS.

IN OUR FAVOR TONIGHT...THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT
SHORT WAVE FORCING ALOFT TO INTERACT WITH THE 2+ INCH PW
WATER TOTALS THAT ARE CURRENTLY IN PLACE. ADDITIONALLY...SOME
CAPPING EVIDENT IN 18Z SOUNDING SHOULD LIMIT WIDESPREAD SEVERE
THREAT.

SO...IF THE RIDGING DOES WEAKEN AND THE FRONT IS ALLOWED TO SLIDE ON
THROUGH...THEN RAINFALL AMOUNTS COULD BE SEVERAL INCHES LESS THAN
ORIGINALLY THOUGHT YESTERDAY. THIS WILL BE THE GENERAL PHILOSOPHY OF
THE FORECAST WITH HEAVY RAIN AND FLOODING STILL A CONCERN BUT
SOMEWHAT LESSER AMOUNTS LIKELY.

FORECAST TIMING WILL BASED OFF THE 12Z EURO WHICH HAS HAD A SLOWER
AND MORE REALISTIC SOLUTION THUS FAR. THE FRONTAL BOUNDARY SHOULD
SAG INTO THE SOUTHERN QUARTER OF THE STATE BY TUESDAY MORNING AND
STALL UNTIL A FINAL KICKER WAVE MOVES THROUGH TUESDAY AFTERNOON. DRY
WEATHER FOR THE ENTIRE AREA FROM TUESDAY NIGHT THROUGH FRIDAY.
ANOTHER FRONTAL SYSTEM MOVES THROUGH THIS WEEKEND BRINGING A CHANCE
FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES ARE EXPECTED TO BE ABOVE
NORMAL NEXT WEEK.

&&

.AVIATION...00Z TAF DISCUSSION.

MAIN CHALLENGE WITH THE AVIATION FORECAST IS TRYING TO TIME THE
ARRIVAL AND DEPARTURE OF SHOWERS AND THUNDERSTORMS.  THE RAIN IS
CONFINED TO A FAIRLY NARROW BAND...WHICH IS MOVING RATHER SLOWLY
EASTWARD. THUS...WHEN THE RAIN GETS TO A PARTICULAR AREA IT WILL
STICK AROUND FOR A WHILE. MOST OF THE RAIN IS LIGHT TO MODERATE
INTENSITY...BUT THERE ARE EMBEDDED STRONG THUNDERSTORMS THAT BRING A
SIGNIFICANT REDUCTION TO VISIBILITY WHEN THEY MOVE THROUGH. I DID MY
BEST ON THE TIMING...GIVEN RECENT RADAR TRENDS AND COMPUTER MODEL
OUTPUT...BUT I SUSPECT THERE WILL NEED TO BE A FEW ADJUSTMENTS AS
THE NIGHT WEARS ON.

INDICATIONS ARE THAT THE PRECIPITATION SHOULD MAKE SLOW BUT STEADY
PROGRESS EASTWARD THROUGH THE 24 HOUR FORECAST PERIOD. I HAVE ABOUT
AVERAGE CONFIDENCE IN THE NOTION THAT CONDITIONS SHOULD IMPROVE TO
VFR FOR MOST SPOTS BY 03/1800Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER
DATA IS BEING MONITORED FOR ACCURACY.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...
CALHOUN...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...HALE...JEFFERSON...LOWNDES...
MARENGO...MONTGOMERY...PERRY...RANDOLPH...SHELBY...ST. CLAIR...
TALLADEGA...TALLAPOOSA.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
COUNTIES: FAYETTE...GREENE...LAMAR...MARION...PICKENS...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING COUNTIES: BARBOUR...BULLOCK...CHAMBERS...LEE...
MACON...PIKE...RUSSELL.

&&
Hazardous weather outlook, May 2, 1:45 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN MAY 2 2010

ALZ011>015-017>050-031130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
245 PM CDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN APPROACHING SYSTEM WILL BRING THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TO CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. STRONG
DAMAGING WINDS AND HAIL WILL BE POSSIBLE. AN ISOLATED TORNADO CAN
NOT BE RULED OUT BUT THE THREAT WILL DECREASE AFTER SUNSET. THE MAIN
THUNDERSTORM THREAT AREA WILL GENERALLY BE ALONG AND WEST OF A
LINE FROM MONTGOMERY TO WEDOWEE. THE STORMS WILL GENERALLY BE
CONFINED TO AREAS WEST OF INTERSTATE 65 THROUGH 4 PM...THEN
SLOWLY PROGRESS EASTWARD UNTIL 10 PM OR MIDNIGHT. FLASH FLOODING WILL
ALSO BE A POSSIBILITY AS MOISTURE LEVELS REMAIN VERY HIGH. 1 TO 3
INCHES OF RAIN...WITH ISOLATED HIGHER TOTALS...REMAIN POSSIBLE THIS
AFTERNOON AND TONIGHT FOR ALL AREAS EXCEPT FAR SOUTHEAST.

A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF
AROUND 15 MPH WITH A FEW GUSTS AROUND 40 MPH THROUGH THIS EVENING. A
FEW WEAKER TREES OR LIMBS MAY FALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE WEATHER WILL AGAIN BE POSSIBLE ON MONDAY AS THIS SLOW MOVING
SYSTEM ENTERS CENTRAL ALABAMA. THE MAIN THREAT WILL BE DAMAGING
WINDS AND THE THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF
INTERSTATE 85.

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO BECOME
STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA BY TUESDAY.
FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE THROUGH TUESDAY.
RAINFALL TOTALS THROUGH TUESDAY EVENING OF 2 TO 4 INCHES...WITH
LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL
LIKELY BE NEEDED THROUGH MONDAY.

75

In the hours before

Special weather statement, May 2, 1:42 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT SUN MAY 2 2010

ALZ015-023-024-022015-
JEFFERSON-TUSCALOOSA-WALKER-
242 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...TUSCALOOSA AND WALKER
COUNTIES UNTIL 315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF TUSCALOOSA...
MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COTTONDALE.
  FLEETWOOD.
  BROOKWOOD.
  ABERNANT.
  BULL CITY.
  LITTLE SHOAL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, May 2, 4:00 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN MAY 2 2010

ALZ011-022245-
MARION-
500 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 545 PM CDT...

AT 457 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO NEW SALEM...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF RED BAY TO 12 MILES
SOUTHEAST OF FULTON...MOVING NORTHEAST AT 60 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BYRD.
  WESTON.
  PEA RIDGE.
  PINEY GROVE.
  TESSNER.
  BEAR CREEK.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, May 2, 5:38 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SUN MAY 2 2010

ALZ011-012-030015-
LAMAR-MARION-
638 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 715
PM CDT...

AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF SULLIGENT...MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE SPRINGS.
  HENSON SPRINGS.
  PIKEVILLE.
  RANKIN FITE AIRPORT.
  BRINN.
  TESSNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lamar

When
May 2, 7:06 PM CST
Where
Lamar County, 1.77 mi NE of Molloy
Measured
1 in hail
Reported by
Public
Coordinates
33.748, -88.178

Hail, Lamar

When
May 2, 7:11 PM CST
Where
Lamar County, 0.9 mi NE of Hightogy
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.710, -88.090

Flash Flood, Lamar

When
May 2, 7:15 PM CST to 8:30 PM CST
Where
Lamar County, 0.91 mi NE of Vernon to 0.88 mi NE of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.759, -88.109

One foot of water was reported flowing over portions of AL-17 and AL-18, in the city of Vernon.

Hail, Marion

When
May 2, 7:34 PM CST
Where
Marion County, 1.64 mi NW of Winfield
Measured
0.75 in hail
Reported by
Public
Coordinates
33.937, -87.840

Hail, Marion

When
May 2, 7:37 PM CST
Where
Marion County, 1.75 mi NW of Winfield
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.938, -87.841

Golf ball sized hail dented some parked cars, near Winfield.

Hail, Winston

When
May 2, 7:51 PM CST
Where
Winston County, 0.92 mi SSE of Natural Bridge
Measured
1 in hail
Reported by
Public
Coordinates
34.087, -87.596

Thunderstorm Wind, Blount

When
May 2, 10:00 PM CST
Where
Blount County, 3.84 mi SW of Gum Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.013, -86.720

Several trees were blown down on CR-26, about 2 miles east of Garden City.

Thunderstorm Wind, Chambers

When
May 3, 2:54 AM CST
Where
Chambers County, 3.15 mi WSW of Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.876, -85.426

A few trees and several large limbs were blown down near AL-50, west of Lafayette.

Thunderstorm Wind, Chambers

When
May 3, 3:24 AM CST
Where
Chambers County, 2.02 mi NW of Oak Bowery
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.771, -85.445

A few trees were blown down on CR-23, northwest of Cusseta.

Flash Flood, Tallapoosa

When
May 3, 4:00 AM CST to 9:30 AM CST
Where
Tallapoosa County, 0.02 mi NW of Goldville to 1.37 mi NW of Hackneyville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.080, -85.770

A large area of Tallapoosa County experienced flash flooding due to a period of intense rainfall. The hardest hit area was Alexander City, where street flooding was described as serious, and several water rescues had to be performed. A culvert was washed out on County Road, near US-280 on the west side of Alexander City. Water rescues were also needed in the Hackneyville area, and Dutch Bend Road near the New Site community also became flooded.

Flash Flood, Clay

When
May 3, 4:30 AM CST to 8:30 AM CST
Where
Clay County, 0.47 mi SSE of Bluff Spgs to 1.14 mi S of Bluff Spgs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.164, -85.826

Severe flooding was reported on CR-35, in the Bluff Springs community.

Flash Flood, Russell

When
May 3, 8:30 AM CST to 10:00 AM CST
Where
Russell County, 1.41 mi WSW of Hurtsboro to 0.75 mi WSW of Hurtsboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Insurance Company
Coordinates
32.244, -85.423

Flooding was reported on Main Street, and on Railroad Street, in the city of Hurtsboro. Water was well over 6 inches deep, and rose up to the door of the police station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236039, 236038, 236041, 236042, 236043, 236046, 236049, 236053, 236059, 236078, 236065, 236082.